Virginia, 2005

Hail and Damaging Winds in Virginia, August 16, 2005

August 16, 2005 · NWS RNK · 13 events in 8 counties and zones

A weak frontal boundary stalled just north of the area, with impulse working southeast into a highly unstable atmosphere, brought scattered severe thunderstorms to Western Virginia during the afternoon and evening of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak frontal boundary stalled just north of the area, with impulse working southeast into a highly unstable atmosphere, brought scattered severe thunderstorms to Western Virginia during the afternoon and evening of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 16, 9:30 AM EST, 3 hours earlier.

Area forecast discussion, Aug 16, 9:30 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 AM EDT TUE AUG 16 2005

.SHORT TERM (REST OF TODAY)...

FRONTAL BNDRY STILL TO THE NORTH OF THE FCST AREA BUT LIKELY TO BE
SOME WEAK OUTFLOW BNDRY ACROSS NRN SECTIONS DUE TO EARLY MRNG
CONVECTION. OTHERWISE...LOTS OF SUN SHOULD HELP QUICKLY DESTABLIZE
ATMOS AHEAD OF MESOSCALE CONVECTIVE VORTEX INDUCED S/WV MVG
EASTWARD THRU WRN KY THIS MRNG. THIS S/WV ALSO LIKELY TO INCREASE
LOW LVL WINDS A BIT...AND OKX SNDG ALSO SUGGESTS A BIT OF MID LVL
DRY AIR...JUST ENUF TO INCREASE WIND POTENTIAL A BIT MORE.
MODIFIED RNK SNDG FOR SFC CONDITIONS ALREADY SUGGESTS CAPES OF
2000-2500 AND MODERATE WIND POTENTIAL GIVEN THETA-E LAPSE RATE.
OTHER CONSIDERATION IS HIGH PW VALUES AND UNIDIRECTIONAL WRLY
FLOW AND WEAK CORFIDI VECTORS...SUGGESTING HEAVY RAINERS...AND
SOME POTENTIAL FOR BACKBUILDING ON WRN SLOPES. WILL NOT GO WITH
FLASH FLOOD WATCH...BUT MAY ADD SOME WORDS TO HWO SUGGESTING THIS
POTENTIAL...AS WELL AS SEVERE POTENTIAL ALREADY MENTIONED...SPS
OUT THIS MORNING AND WILL REFRESH BY NOON.

AS FAR AS REST OF FCST FOR THIS AFT AND EVE...WILL TWEAK POPS
UPWARD TO SPREAD LIKELY UP TO NEAR BLUE RIDGE AND INTO NW NC
MTNS...AND LEAVE HIGH CHC FOR EAST...THEN LIKELY EVERYWHERE BY
EVE AS MORE ORGANIZED CONVECTION FROM WEST AND NORTH PUSHES THRU.
ALSO MADE SOME ADJUSTMENTS TO SKY COVER...SHOWING MORE SUN THIS
MORNING...AND THEN QUICKLY INCREASING CLOUDS DURING THE AFT.
TEMPS/DEW PTS LOOK PRETTY GOOD...ALTHOUGH IF CU DOESNT BEGIN
FORMING QUICKLY HIGHS COULD CLIMB A CUPL DEG ABV FCST. NOT
ADJUSTING AT THIS POINT. ZONE UPDATE WILL REMOVE MORNING WORDING
AND ALSO ADD MENTION OF LOCALLY HEAVY RAIN. SHOULD HAVE OUT BY
11AM OR SO.

FAA TECHNICIANS SCHEDULED TO LOOK INTO COMMS PROBLEM AT DAN TODAY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 727 AM EDT TUE AUG 16 2005)

AVIATION...

SHWRS/TSTMS MVG THROUGH LWB AREA THIS MRNG AS WAVES MOVE ALONF
FRONTAL BNDRY JUST TO NORTH OF THE FCST AREA. SOME LIGHT FOG
PERSISTS IN A FEW OTHER LOCATIONS. AS FRONTAL BDNRY SLOWLY
APPROACHES AND MIDDAY HEATING OCCURS...EXPECT GOOD CHC FOR
CONVECTION IN ALL LOCATIONS BY AFT...MAYBE LATER IN AFT FOR THE
EAST. TEMPO MVFR CONDITIONS WITH STORMS. AS FRONT SETTLES IN
ACROSS REGION OVERNIGHT EXPECT TO SEE LIGHT WINDS BUT LOW CIGS AND
VSBYS WITH SOME LIGHT EASTERLY FLOW ON NORTH SIDE OF FRONT...WITH
FAIRLY WIDESPREAD IFR CONDITIONS LIKELY FOR MOST OF THE OVERNIGHT
HOURS.

PREVIOUS DISCUSSION...
(ISSUED 341 AM EDT TUE AUG 16 2005)

EQUIPMENT STATUS...
COMMUNICATION PROBLEM ON FAA SIDE FOR THE DANVILLE OBSERVATION.
WE CAN DIAL IN AND DOWNLOAD THE OBSERVATIONS THOUGH. HIGH TEMP
FOR KDAN YESTERDAY WAS 96.

SHORT TERM (TODAY THROUGH TONIGHT)...
LOOKS TO BE AN ACTIVE DAY ACROSS THE FCST AREA. WE REMAIN ON THE
SOUTH SIDE OF A QUASI-STATIONARY SFC BOUNDARY THAT RUNS FROM LWX-
PKB-STL. AIRMASS SOUTH OF THIS BOUNDARY IS VERY MOIST...AND WILL
BECOME UNSTABLE (LI OF M5-M8) THIS AFTERNOON. MCS THAT IS ENTERING
WESTERN KY THIS MORNING WILL BE THE KICKER FOR ORGANIZED DEEP
CONVECTION THIS AFTERNOON.

PER SPC DSCN...WELL-DEVELOPED MCV OVER THE LWR OH VLY WILL TRANSLATE
E ACROSS THE TN VLY AND CNTRL APPALACHIANS TUE AFTN. AIR MASS
ALONG/S OF THE QUASISTATIONARY FRONT SITUATED FROM SRN OH TO NRN
VA WILL AGAIN BECOME UNSTABLE. AS THE MCV APPROACHES...ASSOCIATED
TSTMS SHOULD INTENSIFY ACROSS CNTRL KY AND MIDDLE TN BY EARLY
AFTN. MAIN BELT OF WLYS WILL REMAIN ACROSS THE GRTLKS REGION WITH
MUCH WEAKER FLOW FARTHER S. BUT...GIVEN THE THREAT FOR TSTM
ORGANIZATION TIED TO THE MCV AND THE VERY MOIST/UNSTABLE
ENVIRONMENT...TSTMS MAY PRODUCE ISOLD DAMAGING WIND GUSTS. HIGHEST
CONCENTRATION OF TSTMS SHOULD TRACK ACROSS PARTS OF KY...TN EWD
INTO VA AND NRN NC.

TIMING OF THIS FEATURE WILL COINCIDE WITH PEAK HEATING...THUS
EXPECTING HIGH REFLECTIVITY CENTROIDS WITH POTENTIAL FOR DOWNBURST
WINDS. CURRENT THINKING IS THAT MCS WILL TRACK ACROSS ENTIRE FCST
AREA DURING THE LATE AFTERNOON OR EVENING (21-03 UTC). RAISED POPS
ACCORDINGLY. WILL ISSUE SPS FOR SEVERE THREAT.

FOCUS WILL PRIMARILY BE ON THE MCS LATE IN THE DAY...BUT THREAT OF
SHRA/TSRA ALSO EXISTS EARLY ON. -SHRA POSSIBLE THIS MORNING ACROSS
NRN CWA PER CONFLUENCE OF LOW LEVEL WESTERLY FLOW OVER THE MTNS.
EARLY AFTN TSTM DEVELOPMENT ALSO POSSIBLE ALONG BLUE RIDGE PER
OROGRAPHIC AND DIFFERENTIAL HEATING INFLUENCES.

AS FOR TEMPS TODAY. STILL GOING TO BE A WARM ONE ACROSS SOUTHSIDE
VA AND INTO NC. 85H TEMPS ARE STILL NEAR +20 DEG C...SO ANTICIPATE
AN AFTERNOON TMAX AROUND 90 THERE. DEWPOINTS ARE AOA 70...SO
THE 90 WILL FEEL MORE LIKE 95-100. STICKY...YOU BET.

LONG TERM (WEDNESDAY THROUGH MONDAY)...

MCS SHOULD KICK SOUTH AND EAST OF THE AREA EARLY WEDNESDAY. THIS
WILL HELP DRAG SFC QUASI-STATIONARY BOUNDARY TO THE SOUTH. MODELS
SUGGEST BOUNDARY WILL BE FORCED INTO THE CAROLINAS WITH
PREDOMINATELY EASTERLY LOW LEVEL FLOW FOR OUR FCST AREA
WEDNESDAY. THAT SAID...FEEL LOW LEVEL MOISTURE WILL GET TRAPED ON
THE EAST SIDE OF THE MOUTAINS RESULTING IN A MOSTLY CLOUDY AND
COOLER DAY.

BEYOND WEDNESDAY...FCST A BIT TRICKY. WE WILL BE ON THE NORTH SIDE
OF THE QUASI-STATIONARY BOUNDARY. LOW LEVEL FLOW IS FCST TO
REMAIN OUT OF THE EAST OR SOUTHEAST...TEMPS WILL BE HIGHLY
DEPENDANT ON EXTENT OF CLOUD COVER. ATTM...NOT CONFIDENT ON WHAT
WILL EXACTLY TRANSPIRE. A LOT WILL DEPEND ON PROXIMITY OF THE
FRONT AT THAT TIME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

02
Hazardous weather outlook, Aug 16, 10:00 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT TUE AUG 16 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-170845-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1100 AM EDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS THIS AFTERNOON AND
EVENING. IN ADDITION...MANY STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...PARTICULARLY WEST OF THE BLUE RIDGE...SO ISOLATED FLASH
FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

SK

In the hours before

Special weather statement, Aug 16, 10:06 AM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 AM EDT TUE AUG 16 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-162115-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...
BLUEFIELD...HINTON...UNION...LEWISBURG
1106 AM EDT TUE AUG 16 2005

...SEVERE WEATHER POSSIBLE TODAY...

THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...ACROSS SOUTHEAST WEST
VIRGINIA...SOUTHWESTERN VIRGINIA...AND NORTHWEST NORTH CAROLINA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF AN
APPROACHING FRONT THIS AFTERNOON. THE GREATEST THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS. IN ADDITION...SOME STORMS WILL
PRODUCE VERY HEAVY RAINFALL...AND LOCALIZED FLASH FLOODING IS ALSO
POSSIBLE...MAINLY IN THE MOUNTAINS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION
OR RADIO STATION FOR FURTHER UPDATES.

SK

The radar

The Roanoke radar (KFCX), 27 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
August 16, 12:30 PM EST
Where
Pulaski County, 9 mi SE of Dublin
Measured
52 kt (60 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.020, -80.583

Several trees downed near Snowville.

Thunderstorm Wind, Patrick

When
August 16, 1:30 PM EST
Where
Patrick County, 15 mi NE of Stuart
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.783, -80.100

One large tree and several smaller trees down on State Road 704 near Fairystone State Park.

Thunderstorm Wind, Patrick

When
August 16, 1:55 PM EST
Where
Patrick County, 9 mi SE of Charity
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.717, -80.100

Several 5-6" diameter tree limbs downed.

Thunderstorm Wind, Bedford

When
August 16, 2:00 PM EST
Where
Bedford County, Moneta
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.183, -79.633

Six trees downed in a yard.

Hail, Franklin

When
August 16, 2:15 PM EST
Where
Franklin County, Burnt Chimney
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -79.833

Thunderstorm Wind, Bedford

When
August 16, 2:15 PM EST
Where
Bedford County, 3 mi SW of Huddleston
Measured
55 kt (63 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
37.133, -79.517

Tree downed, knocking over a propane tank at Smith Mountain Lake Airport.

Thunderstorm Wind, Pittsylvania

When
August 16, 3:00 PM EST
Where
Pittsylvania County, Gretna
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.950, -79.367

Two trees downed.

Thunderstorm Wind, Botetourt

When
August 16, 3:07 PM EST
Where
Botetourt County, Buchanan
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -79.683

Tree down.

Thunderstorm Wind, Amherst

When
August 16, 3:44 PM EST
Where
Amherst County, 5 mi SE of Amherst
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -78.983

Tree down.

Thunderstorm Wind, Buckingham

When
August 16, 4:15 PM EST
Where
Buckingham County, 2 mi E of Buckingham
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -78.517

Numerous trees down on Route 631.

Thunderstorm Wind, Patrick

When
August 16, 6:00 PM EST
Where
Patrick County, Ararat
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.600, -80.517

Tree downed.

Thunderstorm Wind, Franklin

When
August 16, 6:05 PM EST
Where
Franklin County, 8 mi W of Rocky Mt
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
37.000, -80.033

Several large trees downed.

Thunderstorm Wind, Franklin

When
August 16, 6:07 PM EST
Where
Franklin County, Boones Mill
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.117, -79.967

Tree downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472137, 5472139, 5472138, 5472140, 5472141, 5472142, 5472143, 5472134, 5472135, 5472136, 5472144, 5472145, 5472146.